Alert archive / Pennsylvania / Cold Weather Advisories in 2025

Cold Weather Advisory 3, NWS Philadelphia/Mount Holly

February 17, 2025Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this cold weather advisory at Feb 17, 2025, 3:10 PM EST for Carbon County, Monroe County, Pennsylvania. It took effect at Feb 17, 2025, 10:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2025, 3:10 PM EST (20:10 UTC)
In effect from
Feb 17, 2025, 10:00 PM EST
Expired
Feb 18, 2025, 9:32 AM EST
In force
12 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Carbon County, PA, Monroe County, PA

The radar

The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS71 KPHI 172010
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
310 PM EST Mon Feb 17 2025

PAZ054-055-181100-
/O.CAN.KPHI.HW.W.0001.000000T0000Z-250217T2300Z/
/O.NEW.KPHI.CW.Y.0003.250218T0300Z-250218T1500Z/
Carbon-Monroe-
Including the cities of Stroudsburg and Jim Thorpe
310 PM EST Mon Feb 17 2025

...COLD WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM 
EST TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Very cold wind chills as low as 15 below expected.

* WHERE...Carbon and Monroe Counties.

* WHEN...From 10 PM this evening to 10 AM EST Tuesday.

* IMPACTS...The cold wind chills as low as 15 below zero could 
  result in hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

&&

$$

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ060>062-070-
071-101>106-172115-
/O.CAN.KPHI.WI.Y.0006.000000T0000Z-250217T2300Z/
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen
Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-Western
Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Ocean City, Wharton State Forest,
Atlantic City, Norristown, Oxford, Pottstown, Bethlehem,
Millville, West Chester, Cape May Court House, Newton, Jackson,
Georgetown, Flemington, Washington, Allentown, Trenton, Lansdale,
Wilmington, Long Beach Island, Freehold, Mount Holly, Hammonton,
Glassboro, Perkasie, Sandy Hook, Dover, Easton, New Brunswick,
Chalfont, Somerville, Philadelphia, Morristown, Rehoboth Beach,
Collegeville, Cherry Hill, Camden, Centreville, Kennett Square,
Media, Reading, Doylestown, Denton, Honey Brook, Chestertown,
Moorestown, Pennsville, and Morrisville
310 PM EST Mon Feb 17 2025

...WIND ADVISORY IS CANCELLED...

While west-northwest winds will gust 30 to 40 mph at times into this 
evening, the strongest winds have ended and therefore this Wind 
Advisory has been cancelled.

$$

Gorse
2 follow-up statements
924 
WWUS71 KPHI 180829
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
329 AM EST Tue Feb 18 2025

PAZ054-055-181500-
/O.CON.KPHI.CW.Y.0003.000000T0000Z-250218T1500Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
329 AM EST Tue Feb 18 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS 
MORNING...

* WHAT...Very cold wind chills as low as 15 below.

* WHERE...Carbon and Monroe Counties.

* WHEN...Until 10 AM EST this morning. Especially in higher terrain 
  locations.

* IMPACTS...The cold wind chills as low as 15 below zero could 
  result in hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

&&

$$

SFJ
905 
WWUS71 KPHI 181432
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
932 AM EST Tue Feb 18 2025

PAZ054-055-181545-
/O.CAN.KPHI.CW.Y.0003.000000T0000Z-250218T1500Z/
Carbon-Monroe-
Including the cities of Stroudsburg and Jim Thorpe
932 AM EST Tue Feb 18 2025

...COLD WEATHER ADVISORY IS CANCELLED...

Temperatures are slowly rising, resulting in widespread wind chill 
values higher than 10 below.

$$

MPS

What forecasters said that day

The local office's own words before this cold weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this cold weather advisory went out at Feb 17, 12:45 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 17, 12:45 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1245 PM EST Mon Feb 17 2025

.SYNOPSIS...
High pressure gradually builds in from the west later Tuesday. A
low pressure system may affect the area Wednesday night through
Thursday. High pressure then returns to close out the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1245 PM, strong west-northwest winds continue as intense
surface low pressure (central pressure near 960 mb) continues
to moves into the Canadian Maritimes. This along with strong
high pressure across the northern Plains to the Mississippi
Valley is maintaining a tight pressure gradient across our area.
Plenty of cold air advection continues and with 925 mb winds of
40 knots and 850 mb winds of 45-50 knots, efficient vertical
mixing will keep strong winds at the surface going this
afternoon. Areas of stratocumulus continue within this cold
west-northwest flow, however with the injection of even drier
air these clouds are eroding from the south. The temperatures
are running a little higher than forecast for some areas,
therefore made some adjustments to the hourly temperature grids.
This resulted in a small boost in the high temperatures this
afternoon for some locales. The strong winds however will make
it feel much colder.

Otherwise, wind gusts will be in the 40 to 50 mph today and a
Wind Advisory continues for the entire area. The exception it
the southern Poconos where a High Wind Warning remains given
wind gusts up to 60 mph especially in the elevated terrain.

Winds will slowly subside through tonight as the low and cold
front get further away from our region. As strong cold air
advection continues and the temperature inversion becomes
stronger, it will be harder to mix the strongest winds of the
low level jet down to the surface tonight. The surface pressure
gradient should further relax tonight into Tuesday as a ridge
begins to build over the region.

The other big story of this period is going to be temperatures. As
mentioned above, strong cold air advection will continue over our
region. As a result, many areas were probably at or very close to
their daily high temperature for today just after midnight. Wind
chill values/apparent temperature will likely be several degrees
lower than the air temperature due to the windy conditions.

Overnight, winds are expected to stay up, and mid level clouds may
linger for most, if not all of the night. Consequently, nocturnal
radiational cooling will be limited. Even so, lows in the teens for
most places (single digits for higher terrain areas) are expected.
With the wind, we will be getting close to below zero wind chill
values, but confidence isn't high that a cold weather advisory will
be needed as it is uncertain how strong the winds will be by tonight.

High pressure will be in control on Tuesday with very dry, cold, and
breezy conditions.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure continues over the region Tuesday night with well
below normal temperatures expected. Generally zonal flow aloft
should lead to quiet sensible weather with westerly flow
eventually becoming northerly by Wednesday evening. The west
northwest flow combined with the cold temperatures will lead to
wind chills on Tuesday evening as low as the mid teens below 0
for the higher elevations of the Poconos and in the single
digits across the rest of southeastern PA, NJ and the DelMarVa
Peninsula.

By Wednesday afternoon high pressure will start to depart as an
upper level low develops south of the Great Lakes. This will result
in an increase in cloud cover over the region ahead of a low
pressure system that starts to initiate well to our south.
Trends in the EC ensemble Low tracks and GEFS low tracks continue to
show the most likely scenario with the low is that is develops well
to the south and doesn't strengthen until the low is well offshore.
The 00z EC substantially jumped south but the EC ensemble system was
fairly consistent with a slight southern shift relative the to 18z
suite. Given that consistency in a more southern track, the forecast
has been shifted further south with the snow totals highest
over southern Delaware. Based on the 17/00z suite of guidance,
snow is still forecast to move over portions of central and
southern Jersey however if the 00z EC pans out, we may see a
mostly dry event.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
While the strongest forcing for snow will be during the
overnight hours Wednesday night into Thursday morning, guidance
does point to a reinforcing shot of cold air as the upper level
closed low digs into the Mid Atlantic. This should lead to some
light show for portions of the region with the snow clearing
through the day. Behind the system conditions across the Mid
Atlantic should be fairly benign with a gradual warming trend
from below normal on Thursday towards near normal Sunday and
Monday.

High pressure builds in from the west behind the departing
storm and will eventually build over the area by next weekend.
Temperatures will see a a gradual warming trend from around 10
degrees below normal on Thursday towards near normal Sunday and
Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR with cloud bases between 4000-6000 feet
AGL. West-northwest winds 15-25 knots with gusts 35-45 knots.
Moderate confidence.

Tonight...VFR. West-northwest winds diminishing to 12-15 knots
with gusts 20-30 knots. Some terminals however may lose the
gusts for a while. Moderate confidence.

Tuesday...VFR. West-northwest winds 15-20 knots with gusts up to
30 knots. Moderate confidence.

Outlook...

Tuesday night...VFR. West-northwest wind diminishing to near 10
knots.

Wednesday through Thursday...Sub-VFR likely in SN. Improving
conditions Thursday afternoon.

Thursday night through Friday...VFR.

&&

.MARINE...
Winds have begun to diminish slowly. Gale Warning in effect.
Gales should continue at least through the day time hours today.
May see gales continue into the overnight, especially for the
coastal waters adjacent to central and northern New Jersey, but
confidence is lower in how long they will linger. Once winds
drop below gale force, expect SCA conditions to linger through
the day on Tuesday.

The other two weather concerns for marine navigation are freezing
spray (primarily tonight into Tuesday) and low water at the times of
low tide (through Tuesday).

Outlook...

Tuesday and Tuesday night...Generally SCA conditions with a
chance for freezing spray due to the strong winds and cold air
temperatures spreading over the waters.

Wednesday through Wednesday night...Sub-SCA conditions. VSBY
restrictions in SN starting Wedensday afternoon.

Thursday through Thursday night...SCA conditions. VSBY
restrictions in SN through Thursday afternoon.

Friday...Lingering SCA conditions possible into Friday
afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 6 PM EST this evening for PAZ060>062-070-
     071-101>106.
     High Wind Warning until 6 PM EST this evening for PAZ054-055.
NJ...Wind Advisory until 6 PM EST this evening for NJZ001-007>010-
     012>027.
DE...Wind Advisory until 6 PM EST this evening for DEZ001>004.
MD...Wind Advisory until 6 PM EST this evening for MDZ012-015-019-
     020.
MARINE...Gale Warning until 6 PM EST this evening for ANZ430-431-
     453>455.
     Gale Warning until 6 AM EST Tuesday for ANZ450>452.

&&

SYNOPSIS...MPS
NEAR TERM...Gorse/Johnson
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Deal/Gorse/Johnson/MPS
MARINE...Deal/Johnson/MPS

In the hours before

Local storm report, Feb 17, 11:20 AM EST, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1120 AM EST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Non-Tstm Wnd Dmg 1 WSW Haverford         40.01N 75.32W
02/16/2025                   Delaware           PA   Public

            Correction. Picture sent in of large trees
            down. Time estimated from radar.

&&

MG
Local storm report, Feb 17, 11:21 AM EST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1121 AM EST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Non-Tstm Wnd Gst 1 S Island Beach State  39.85N 74.09W
02/16/2025  M65 MPH          Ocean              NJ   Mesonet

            Correction. Island Beach State Park
            Bathhouse Mesonet.

&&

MG
Local storm report, Feb 17, 12:56 PM EST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1256 PM EST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Non-Tstm Wnd Gst 2 WNW Yardley           40.25N 74.87W
02/17/2025  M61 MPH          Bucks              PA   Mesonet

            Mesonet station 11379 1 WNW Yardley.

0900 AM     Non-Tstm Wnd Gst 2 E Bethlehem           40.63N 75.34W
02/17/2025  M61 MPH          Northampton        PA   Mesonet

            Mesonet station PSC27 Freemansburg.

0952 AM     Non-Tstm Wnd Gst Pocono Mountains Munici 41.13N 75.38W
02/17/2025  M58 MPH          Monroe             PA   ASOS

            ASOS station KMPO Mt. Pocono.

&&

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:41 AM ESTWind AdvisoryPHIBerks, Bucks, Chester, Delaware, Lehigh, Montgomery and 2 more12 hr

Nearby

Cold Weather Advisories in Pennsylvania, 2025Every cold weather advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.